Advertisement

The Circle Method

  • M. Ram Murty
  • V. Kumar Murty
Chapter

Abstract

In his 1913 letter to G.H. Hardy, Ramanujan gave an asymptotic formula for the nth coefficient of the inverse of a theta function. This was the earliest result obtained using the circle method, the rudiments of which Ramanujan seemed to have had before his journey to England. In a famous paper of 1918, Hardy and Ramanujan developed this method to derive an asymptotic formula for the partition function. After Ramanujan’s untimely death, Hardy developed the method along with Littlewood and applied it to tackle other major unsolved problems, such as Waring’s problem and Goldbach’s problem. We discuss these problems in the context of the circle method.

References

  1. 14.
    R. Balasubramanian, J.-M. Deshouillers, F. Dress, Problème de Waring pour les bicarrés, I, Schéma de la solution. C. R. Acad. Sci. Paris Sér. I Math. 303(4), 85–88 (1986) MathSciNetzbMATHGoogle Scholar
  2. 15.
    R. Balasubramanian, J.-M. Deshouillers, F. Dress, Problème de Waring pour les bicarrés, II, Résultats axillaires pour le théorème asymptotique. C. R. Acad. Sci. Paris Sér. I Math. 303(5), 161–163 (1986) MathSciNetzbMATHGoogle Scholar
  3. 28.
    J.H. Bruinier, K. Ono, An algebraic formula for the partition function (in press) Google Scholar
  4. 29.
    J.H. Bruinier, K. Ono, Algebraic formulas for the coefficients of half-integral weight harmonic weak Maass forms (in press) Google Scholar
  5. 42.
    M. Dewar, M.R. Murty, A derivation of the Hardy–Ramanujan formula from an arithmetic formula. Proc. Amer. Math. Soc. (in press) Google Scholar
  6. 47.
    W.J. Ellison, Waring’s problem. Am. Math. Mon. 78, 10–36 (1971) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 48.
    P. Erdös, On an elementary proof of some asymptotic formulas in the theory of partitions. Ann. of Math. 43(2), 437–450 (1942) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 52.
    L. Euler, Opera Postuma, vol. 1, (1862), pp. 203–204 Google Scholar
  9. 71.
    G.H. Hardy, S. Ramanujan, Asymptotic formulae in combinatory analysis. Proc. Lond. Math. Soc. 17(2), 75–115 (1918) CrossRefGoogle Scholar
  10. 80.
    D. Hilbert, Beweis für die Darstellbarkeit der ganzen Zahlen durn eine feste Anzahl n-ter Potenzen (Waringsches Problem). Math. Ann. 67, 281–300 (1909) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 83.
    L.K. Hua, Introduction to Number Theory (Springer, Berlin, 1982) zbMATHGoogle Scholar
  12. 92.
    A. Kempner, Bemerkungen zum Waringschen Problem. Math. Ann. 72(3), 387–399 (1912) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 119.
    K. Mahler, On the fractional parts of the powers of a rational number II. Mathematika 4, 122–124 (1957) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 120.
    H.B. Mann, A proof of the fundamental theorem on the density of sums of sets of positive integers. Ann. of Math. 43(3), 523–527 (1942) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 143.
    D.J. Newman, Evaluation of the constant in the formula for the number of partitions of n. Am. J. Math. 73(3), 599–601 (1951) CrossRefGoogle Scholar
  16. 155.
    S.S. Pillai, On Waring’s problem g(6)=73. Proc. Indian Acad. Sci. 12A, 30–40 (1940) MathSciNetGoogle Scholar
  17. 156.
    S.S. Pillai, Collected Papers, vol. 1, ed. by R. Balasubramanian, R. Thangadurai (Ramanujan Mathematical Society, India, 2010), p. xiii Google Scholar
  18. 157.
    H. Rademacher, On the expansion of the partition function in a series. Ann. of Math. 44, 416–422 (1943) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 168.
    O. Ramaré, On Snirel’man’s constant. Ann. Sc. Norm. Super. Pisa Cl. Sci. (4), 22(4), 645–706 (1995) zbMATHGoogle Scholar
  20. 181.
    A. Selberg, Reflections around the Ramanujan centenary, in Collected Papers, vol. 1 (Springer, Berlin, 1989) Google Scholar
  21. 197.
    R.C. Vaughan, The Hardy–Littlewood Method, 2nd. edn. Cambridge Tracts in Mathematics (Cambridge University Press, Cambridge, 1997) zbMATHCrossRefGoogle Scholar
  22. 202.
    A. Wieferich, Beweis des Satzes, das sich eine jede ganze Zahl als Summe von höchstens neun positiven Kuben darstellen lässt. Math. Ann. 66(1), 95–101 (1909) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer India 2013

Authors and Affiliations

  • M. Ram Murty
    • 1
  • V. Kumar Murty
    • 2
  1. 1.Department of Mathematics and StatisticsQueen’s UniversityKingstonCanada
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations